Severe hypoglycemia

Alex F

Forum Ride Along
1
0
1
Overview: I recently had a young, previously healthy patient with rapid onset altered mental status (vertigo, confusion, shaky), BGL "Lo." Patient rapidly improved with oral glucose.

There were some aspects of the patient's presentation that I've been wondering about.

Initial vitals were alright:
BP 117/67
RR 18
SpO2 97% on RA
EKG Sinus Tach @105 bpm

Within 5 minutes, my patient's vitals rose to:
RR 30 (deep, Kussmaul's-like respirations)
EKG Sinus Tach @150 bpm
Mental status also rapidly deteriorated, with patient displaying expressive dysphasia, loss of coordination, and glazed eyes (is there a medical term for that?)

My patient initially seemed able to safely take oral glucose, the quickest option, but after the sudden downturn, I was about to switch gears to D50 when the patient snatched the oral glucose from my hands and shoved it in their mouth.

They rapidly improved after that, HR & RR came down, became more alert & oriented (though still sick as hell) so I wasn't going to complain.

Is it possible to develop acidosis in conjunction with severe hypoglycemia? Or were they having a panic attack? I did not notice any particular breath odors at the time, but the deep rapid respirations were definitely Kussmaul's-like.

I've only seen DKA associated with hyperglycemia, but if the body is completely running out of glucose, could it turn to burning fats to a high enough degree to cause acidosis?

In follow up, the patient experienced throbbing kidney pain, GI upset (pain, nausea, vomiting, diarrhea), fatigue, vertigo on exertion. Overall recovery took approx 5 days.

Has anyone else ever witnessed a hypoglycemic patient crash? Everything I've ever read states hypoglycemia is more emergent than hyperglycemia, and can be fatal, but no description of what death by hypoglycemia actually looks like, what other systems are triggered, and how rapid of a downward spiral we're talking.

Any insight or similar experience would be very welcome.
 

Brandon O

Puzzled by facies
1,718
337
83
Could have seized, I suppose.
 

mgr22

Forum Deputy Chief
1,669
829
113
That pt may have had multiple issues during the week after your treatment, but I think you were simply dealing with worsening hypoglycemia on scene.
 
Top